Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 227, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 29, 2003, 4:15 PM CDT for Beadle County, South Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2003, 4:15 PM CDT (21:15 UTC)
- Expired
- Jul 29, 2003, 4:45 PM CDT
- In force
- 30 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Beadle County, SD
The radar
The Aberdeen radar (KABR), 112 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 1:40 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.3 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -422 J/kg
- Mixed-layer LCL
- 1942 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 292115
SVRFSD
SDC005-292145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
415 PM CDT TUE JUL 29 2003
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA
* UNTIL 445 PM CDT
* AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 23 MILES NORTHEAST OF HURON TO 18
MILES WEST OF HURON...OR FROM 20 MILES SOUTHWEST OF CLARK TO 14
MILES NORTH OF WESSINGTON SPRINGS...MOVING EAST AT 35 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
HURON AROUND 420 PM CDT
A TRAINED WEATHER SPOTTER REPORTED LARGE BRANCHES DOWN 5 MILES SOUTH
OF CARPENTER AT 409 PM CDT.
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 4464 9803 4447 9823 4421 9867 4421 9786
4464 9787
$$
SCHUMACHERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:34 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Jul 29, 2:34 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 234 PM CDT TUE JUL 29 2003 ...CONVECTIVE CHANCES THROUGH THE SHORT TERM ARE THE MAIN FORECAST CONCERN... SYNOPSIS...12Z UPPER AIR ANLYS INDCD BROAD MEAN TROF OVR THE ERN US AND A SLIGHT RETROGRESSION OF THE WRN US RIDGE INTO NV. SHRTWV ASSOCIATED WITH 60 KT H3 JET SEGMENT WAS MOVING THRU WRN SD...WITH MAIN UPPER LVL CLOSED LO DROPPING S THRU CNTRL MANITOBA. CDFNT AT H85 WAS LOCATED FM WRN ND SWWD INTO NRN WY WITH WRMFNT ACRS THE ERN DAKOTAS. 18Z OBJECTIVE MSAS ANLYS INDCD SFC CDFNT FM ERN ND SWWD INTO WRN SD WITH 2-4 MB PRES RISES BEHIND FNT. PREFRONTAL TROF EXTNDD ACRS THE CNTRL DAKOTAS. FORECAST...LATEST AREA 88-DS INDICATE RAPID THUNDERSTORM DVLPMNT/INTENSIFICATION ACRS CNTRL SD. SECOND WEAKER LINE OF TRW ASSOCIATED WITH THE CDFNT IN WRN SD ATTM. STORMS THUS FAR HAVE BEEN MULTI-CELLED WITH MARGINALLY SVR HAIL AS LATEST MESO ANLYS SHOW ONLY 20-30 KTS OF DEEP LAYER SHEAR. ATMO ALONG AND AHEAD OF PREFRONTAL TROF HAS BECOME MODERATELY UNSTABLE WITH MLCAPE OF 1500 J/KG. WITH SUSTAINED CONVERGENCE ALONG CDFNT...AND DEGREE OF INSTABILITY WLD EXPECT FAIRLY GOOD COVERAGE OF TRW IN WRN CWA THIS EVENING. HAIL WILL BE THE MAIN THREAT AS STRNG MID LVL CAA ADVECTS ACRS THE WARM SECTOR LOWERING WEB-BULB HEIGHTS TO 9-10 K FT. TRW WL PROGRESS E ACRS THE CWA TONIGHT...BUT WITH LOSS OF INSULATION ATMO SHLD STABILIZE SOME AFTER MIDNIGHT. WL CARRY LIKELY POPS W AND CHC SE. ALTHOUGH SFC CDFNT WL CLR CWA WED MORNING...STRNG CYCLONIC FLOW ALOFT WITH COOL MID LVL TMPS WL ALLOW FOR GOOD CU FIELD TO DVLP AND MAYBE EVEN ISO TRW IN ERN CWA. AGREE WITH PREVIOUS FORECASTER THAT STRNG LARGE SCALE SUBSIDENCE WL LIMIT DESTABILIZATION DURING THE AFTERNOON AND THUS ONLY LO CHC POPS WARRANTED. SECONDARY PUSH OF CD AIR COMES DOWN ON THURSDAY WITH A SHRTWV IN NW FLOW. DPS AROUND 60 DUE TO EVAPOTRANSPIRATION AND THE VERY COOL MID LVL TMPS WL ALLOW FOR SOME INSTABILITY IN SRN CWA BY AFTERNOON. AS VERTICAL MOTION ASSOCIATED WITH SHRTWV INTERACTS WITH INSTABILITY IN SRN FA...TRW WL BE POSSIBLE. MAYBE EVEN A HAILER OR TWO. EXTENDED...WL CONT WITH A DRY EXTNDD. MEDIUM RANGE MDLS ARE IN GOOD AGREEMENT ON LARGE SCALE PATTERN IN THE 4-7 DAY TIME FRAME. UPPER LO WL BE SLOW TO MV OUT OF THE GREAT LAKES OVR THE WEEKEND AND THUS THE NW FLOW ALOFT WL CONT WITH TMPS AVERAGING NEAR OR SLIGHTLY BELOW CLIMO. LITTLE CHC FOR MOISTURE RETURN AND NO FRONTAL BOUNDARIES WL PRECLUDE MENTION OF PRECIP AT THIS TIME. FCSTID = 15 .FSD... IA...NONE. MN...NONE. NE...NONE. SD...NONE BOUSTEAD
Hazardous weather outlook, Jul 29, 2:21 PM CDT, 1 hour 54 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-301200- HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE SIOUX FALLS SD 221 PM CDT TUE JUL 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN SOUTH CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON...GENERALLY WEST OF THE JAMES RIVER. THE THUNDERSTORMS WILL THEN SPREAD EAST OVER THE AREA THIS EVENING. SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE...WITH THE MAIN SEVERE WEATHER THREAT BEING LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 2 PM CDT WEST OF INTERSTATE 29...AND AFTER 700 PM CDT EAST OF INTERSTATE 29. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 29, 3:51 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
351 PM CDT TUE JUL 29 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0349 PM 11 N WOLSEY SD 60 MPH TSTM GUST
07/29/03 BEADLE REPORTED BY PUBLIC.Local storm report, Jul 29, 4:01 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
401 PM CDT TUE JUL 29 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0349 PM 12 E HITCHCOCK SD 70 MPH TSTM GUST
07/29/03 BEADLE REPORTED BY PUBLIC.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 3:42 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 33 min |
| Jul 29, 4:02 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 43 min |
| Jul 29, 5:12 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 33 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.